advertisement
Home » News » First Time on The Pill May Increase Risk of Depression
First Time on The Pill May Increase Risk of Depression

First Time on The Pill May Increase Risk of Depression

A new study may have implications across the globe as researchers determined first time users of birth control pills may have an increased risk of depression.

As published in JAMA Psychiatry, researchers discovered the link between a first diagnosis of depression among women in Denmark when beginning hormonal contraception. The link was especially pronounced among adolescents.

Few studies have quantified the effect of low-dose hormonal contraception on the risk for depression. Mood symptoms are known reasons for cessation of hormonal contraceptive use.

Øjvind Lidegaard, M.D., D.M.Sc., of the University of Copenhagen, Denmark, and coauthors used registry data in Denmark for a study population of more than one million women and adolescent girls (ages 15 to 34). They were followed up from 2000 through 2013 with an average follow-up of 6.4 years.

During the follow-up, 55 percent of the women and adolescents were current or recent users of hormonal contraception. There were 133,178 first prescriptions for antidepressants and 23,077 first diagnoses of depression during follow-up.

When compared to nonusers, women who used combined oral contraceptives had 1.23-times higher relative risk of a first use of an antidepressant and the risk for women taking progestin-only pills was 1.34-fold.

Estimated risks for depression diagnoses were similar or lower. The risk for women varied among different types of hormonal contraception.

Some of the highest risk rates were among adolescent girls, who had 1.8-times higher risk of first use of an antidepressant using combined oral contraceptives and 2.2-times higher risk with progestin-only pills.

Adolescent girls who used non-oral products had about 3-times higher risk for first use of an antidepressant. Estimated risks for first diagnoses of depression were similar or lower.

Despite the provocative findings, researchers note that the study has limitations.

“Use of hormonal contraceptives was associated with subsequent antidepressant use and first diagnosis of depression at a psychiatric hospital among women living in Denmark. Adolescents seemed more vulnerable to this risk than women 20 to 34 years old.

Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use,” the authors conclude.

Source: JAMA

First Time on The Pill May Increase Risk of Depression

Rick Nauert PhD

Rick Nauert, PhDDr. Rick Nauert has over 25 years experience in clinical, administrative and academic healthcare. He is currently an associate professor for Rocky Mountain University of Health Professionals doctoral program in health promotion and wellness. Dr. Nauert began his career as a clinical physical therapist and served as a regional manager for a publicly traded multidisciplinary rehabilitation agency for 12 years. He has masters degrees in health-fitness management and healthcare administration and a doctoral degree from The University of Texas at Austin focused on health care informatics, health administration, health education and health policy. His research efforts included the area of telehealth with a specialty in disease management.

APA Reference
Nauert PhD, R. (2016). First Time on The Pill May Increase Risk of Depression. Psych Central. Retrieved on October 23, 2018, from https://psychcentral.com/news/2016/09/29/first-time-on-the-pill-may-increase-risk-of-depression/110505.html

 

Scientifically Reviewed
Last updated: 29 Sep 2016
Last reviewed: By John M. Grohol, Psy.D. on 29 Sep 2016
Published on PsychCentral.com. All rights reserved.